Ohio, 2017

Flash Flood and Flood in Ohio, June 13, 2017

June 13, 2017 · NWS RLX · 2 events in 1 county or zone

A rather tropical like atmosphere with abundant moisture, and several weak upper level waves, led to scattered showers and thunderstorms on the 13th. With the high moisture content, heavy rainfall occurred in many storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A rather tropical like atmosphere with abundant moisture, and several weak upper level waves, led to scattered showers and thunderstorms on the 13th. With the high moisture content, heavy rainfall occurred in many storms. An automated rain gauge near Zaleski in Vinton County received over 3 inches of rainfall during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 13, 9:43 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 13, 9:43 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1043 AM EDT Tue Jun 13 2017

.SYNOPSIS...
Warm, high moisture content air mass in place with showers
through the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Tuesday...

Overall, increased PoPs today and issued a Flash Flood Watch for
increased potential of heavy rainfall. Radar shows convection is
developing quite a bit faster than model predictions though this
is not too surprising given the air mass's instability where
small weaknesses in cap are quickly exploited. Storm motion
remains slow with little to no severe threat and flooding still
the main concern with the slow moving tropical moisture laden
storms. Rainfall rates of 1 to 2" per hour will likely be common
today though overall nature of convection will be scattered.

As of 620 AM Tuesday...

Have some convection over the coal fields this morning and
pushing into southeast Ohio as well. Slow movers with heavy rain
for the most part, but the coverage remains isolated.

As of 205 AM Tuesday...

No changes to the overall pattern, which has generally been in
the forecast for a few days now. As advertised, weaknesses in
the upper ridge over the southeastern US are becoming more
evident, and now have an atmosphere conducive to scattered
convection that largely will be dominated diurnally, but not
completely as POPs will continue into the overnight portion of
the forecast. Trying to track particular waves aloft for timing
purposes proves to be very difficult when trying to get
deterministic with the convective forecast. In a tropical type
atmosphere with PWAT values over 1.5 inches, so expecting places
that receive storms to get heavy rain, and with little steering
flow, they will be slow to move out of any particular location.
Staying in the general thunder risk for the near term through
tonight. No major changes to the temperatures today.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 240 AM Tuesday...

Models continue to show a very unsettled pattern this period as
we remain in a very warm and moist warm sector, with upper
disturbances moving along the southern edge of a weak westerly
flow aloft over the Ohio Valley. The flow aloft does strengthen
Thursday as a more important upper trough approaches from the
west. This upper feature, and a weak boundary that drops south
into the northern portion of the area Wednesday night, will
help focus this period's best pops and significant QPF during
Wednesday night and Thursday, with possible water problems.
There is actually model consensus for this. Otherwise, there
could be a shower or storm anytime and anywhere in our area
given the quite tropical like atmosphere: and with PW's above
1.5 inches and slow moving storms through Wednesday, these could
also cause local water problems. So, will keep pops in for all
these periods and highlight potential water problems in the
hazardous weather product. On the other hand, severe potential
appears marginal at best given the moist adiabatic soundings.
Temperatures will average above normal, giving a quite humid
feel, but no heat headlines are expected with the unsettled
conditions.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 AM Tuesday...

This period begins with a relative break in the action as the
aforementioned upper trough pushes the deeper moisture eastward
out of the area during Friday into Saturday. However, it will
not be strong enough to push a frontal boundary across and scour
out the low level moisture. Thus, low level moisture remains
and cannot rule out a shower of storm. Thereafter, for Saturday
night and Sunday, model consensus has another rather strong
upper trough and associated cool front to bring in a better
chance for showers and storms. Things appear to finally improve
for Monday with cooler and drier air coming in behind the
system.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 1040 AM Tuesday...

VFR for the most part except in thunderstorms where IFR will
occur. Largely playing TAFs as VFR with tempo or vcts to cover
tstms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of TSRA is main variable. Fog may
develop tonight. AMDs through the day likely as convection sets
up.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z WEDNESDAY...

IFR possible in TSRA Wednesday and Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 7 PM EDT this evening for WVZ005>010-
     013>019-024>029-033-034-515>520.
OH...Flash Flood Watch until 7 PM EDT this evening for OHZ066-067-
     075-076-083>087.
KY...Flash Flood Watch until 7 PM EDT this evening for KYZ101>103-
     105.
VA...Flash Flood Watch until 7 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...JMV/26/MC
NEAR TERM...JW/26/MC
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26/MC
Hazardous weather outlook, Jun 13, 9:11 AM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1011 AM EDT Tue Jun 13 2017

WVZ011-020-030>032-039-040-521>526-141415-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1011 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Slow movement of storms with abundant moisture will continue to
enhance the risk for at least localized flooding for much of this
period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slow movement of storms with abundant moisture will continue to
enhance the risk for at least localized flooding for much of this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>019-024>029-033-034-515>520-141415-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-Clay-Braxton-Gilmer-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
1011 AM EDT Tue Jun 13 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

Slow movement of storms with abundant moisture will continue to
enhance the risk for at least localized flooding for much of this
period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slow movement of storms with abundant moisture will continue to
enhance the risk for at least localized flooding for much of this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 5:45 AM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 AM EDT TUE JUN 13 2017

OHZ083-084-131145-
Jackson-Vinton-
645 AM EDT TUE JUN 13 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL JACKSON
AND NORTHWESTERN VINTON COUNTIES...

At 635 AM EDT, an area of strong thunderstorms was moving slowly
eastward into western Vinton county and extreme northcentral Jackson
county. The strongest storms were east of Chillicothe. Torrential
rainfall is occurring with these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways. Storms
will diminish and shift east of the area by around 730 AM.

Locations impacted include...
Coalton, Byer, Allensville and Eagle Mills.

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3938 8251 3938 8250 3909 8260 3917 8277
TIME...MOT...LOC 1035Z 293DEG 9KT 3932 8277

05
Special weather statement, Jun 13, 7:11 AM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
811 AM EDT TUE JUN 13 2017

OHZ083>086-WVZ007-131415-
Jackson-Meigs-Gallia-Vinton-Mason-
811 AM EDT TUE JUN 13 2017

...STRONG THUNDERSTORMS WILL AFFECT MEIGS...GALLIA...JACKSON...
SOUTHEASTERN VINTON AND NORTHWESTERN MASON COUNTIES...

At 810 AM EDT, strong thunderstorms was located near Wellston,
moving east-southeast at 20 mph.

Locations impacted include...
Jackson, Wellston, Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio
Grande, Rutland, New Haven, Mason, Gallia, Middleport, Chester,
Hamden, Syracuse, Hartford City, Henderson, Vinton, Wilkesville and
Cheshire.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3911 8277 3908 8260 3923 8254 3913 8185
      3867 8209 3881 8258 3884 8258 3885 8273
      3886 8276 3894 8275 3895 8278
TIME...MOT...LOC 1210Z 239DEG 49KT 3916 8248

21
Special weather statement, Jun 13, 7:37 AM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
837 AM EDT TUE JUN 13 2017

WVZ015-016-026-027-515-517>519-131430-
Northwest Raleigh-Clay-Roane-Boone-Kanawha-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
837 AM EDT TUE JUN 13 2017

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL NICHOLAS...
KANAWHA...SOUTHEASTERN ROANE...NORTHWESTERN RALEIGH...CLAY...FAYETTE
AND NORTHEASTERN BOONE COUNTIES...

At 835 AM EDT, strong thunderstorms were located near Glen, or 8
miles west of Clay, moving east-southeast at 20 mph.

Locations impacted include...
Charleston, Fayetteville, Clay, South Charleston, Oak Hill,
Montgomery, Chesapeake, Marmet, Mount Hope, Ansted, Belle, Clendenin,
Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt,
Pinch and Powellton.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 25, and between mile
markers 33 and 34.
 Interstate 77 in West Virginia between mile markers 96 and 108.
 Interstate 64 in West Virginia between mile markers 56 and 57.
 West Virginia Turnpike between mile markers 53 and 95.
 Route 119 between mile markers 78 and 80.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3787 8107 3788 8109 3788 8113 3789 8120
      3791 8152 3829 8172 3857 8156 3857 8092
      3817 8095 3787 8105
TIME...MOT...LOC 1235Z 239DEG 49KT 3847 8124

21
Special weather statement, Jun 13, 9:22 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1022 AM EDT TUE JUN 13 2017

OHZ067-075-076-083>086-WVZ007-131615-
Washington-Jackson-Athens-Meigs-Morgan-Gallia-Vinton-Mason-
1022 AM EDT TUE JUN 13 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...SOUTHWESTERN
WASHINGTON...NORTHEASTERN GALLIA...NORTHERN JACKSON...SOUTHWESTERN
MORGAN...ATHENS...VINTON AND NORTHWESTERN MASON COUNTIES...

At 1021 AM EDT, strong thunderstorms were clustered near Lake Hope
State Park, moving southeast at 30 mph.

Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, Point Pleasant, Pomeroy,
Glouster, Mcarthur, Albany, Racine, Coolville, Rutland, Chesterhill,
Lake Hope State Park, New Haven, Mason, Tuppers Plains, Middleport,
Chester and Chauncey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3951 8146 3927 8166 3927 8169 3923 8169
      3918 8176 3916 8175 3882 8203 3912 8279
      3917 8279 3917 8277 3929 8276 3937 8272
      3937 8252 3940 8251 3939 8229 3947 8228
      3947 8217 3955 8216
TIME...MOT...LOC 1421Z 311DEG 25KT 3926 8233

21
Special weather statement, Jun 13, 10:41 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
1141 AM EDT TUE JUN 13 2017

WVZ033-034-515>518-131630-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-Southeast
Fayette-Northwest Fayette-
1141 AM EDT TUE JUN 13 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MCDOWELL...
RALEIGH...SOUTHEASTERN WYOMING AND SOUTHWESTERN FAYETTE COUNTIES...

At 1140 AM EDT, strong thunderstorms were clustered near Daniels, or
near Beckley, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Beckley, Welch, Mullens, Mount Hope, Mabscott, Sophia, Gary, War,
Northfork, Crab Orchard, Dry Creek, Macarthur, Bradley, Shady Spring,
Beaver, Piney View, Stanaford, Coal City, Prosperity and Twin Falls
State Park.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 28 and 52.
 Interstate 64 in West Virginia between mile markers 120 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3724 8174 3796 8121 3784 8089 3782 8094
      3777 8089 3774 8092 3768 8088 3771 8098
      3764 8107 3761 8106 3759 8109 3758 8120
      3751 8121 3746 8131 3742 8128 3742 8131
      3727 8142 3726 8150 3721 8156 3720 8168
TIME...MOT...LOC 1540Z 306DEG 16KT 3777 8108

21

The radar

The Cincinnati radar (KILN), 128 km away, was scanning. The volume nearest the first event began at 15:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Vinton

When
June 13, 10:50 AM EST to 11:45 AM EST
Where
Vinton County, 1.75 mi NNE of Hope to 2.59 mi NNW of Zaleski
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.354, -82.339

State Route 278 was flooded in spots between US-50 and the Hocking County Line.

Flood, Vinton

When
June 13, 11:45 AM EST to 2:30 PM EST
Where
Vinton County, 1.75 mi NNE of Hope to 2.59 mi NNW of Zaleski
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.354, -82.339

Following flash flooding earlier in the day, ponding water restricted travel lanes into the afternoon along State Route 278 in the Zaleski area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693128, 693181.